Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Jacksonville, FL

April 28, 1997Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 28, 1997, 10:57 AM EDT for Clay County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1997, 10:57 AM EDT (14:57 UTC)
Expired
Apr 28, 1997, 11:45 AM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Clay County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:39 AM EDT, 8 hours 18 minutes earlier.

Area forecast discussion, Apr 28, 2:39 AM EDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 AM EDT MON APR 28 1997

INGREDIENTS COMING TOGETHER FOR STG TO SVR TSMS COMING THROUGH CWA
THIS AM. PLENTY OF MOISTURE AND INSTABILITY...A LOW LEVEL JET...AND
AREA OF UPPER LEVEL DIFFLUENCE OUT AHEAD OF UPPER LVL JET MVG THROUGH.
SATELLITE SHOWING CLUSTER OF TSMS DEVELOPING IN GULF WEST OF TBW MVG NE.
MODELS CONSISTENT IN MOVG UPPER LOW FROM EAST CNTL TX TO NORTHERN ALABAMA
AT 00Z. EXPECT MOST OF THE WX FIRST HALF OF TODAY WITH MODELS INDICATING
DRY SLOT MVG IN THIS EVE. MOVEMENT OF CELLS IN GULF (NNE) SUGGESTS SOME
TRAIN ECHOING AND LOCALLY HEAVY RAINS. TORNADO WATCH IN EFFECT UNTIL
9 AM. SPC HAS CWA UNDER SLIGHT RISK OF SEVERE WX FIRST HALF OF DAY.

PRELIM
SSI TE 080/062 078/058 08932
JAX TB 080/061 079/057 08942
GNV TB 080/061 080/057 08952

PETERSON

In the hours before

Special weather statement, Apr 28, 6:10 AM EDT, 4 hours 47 minutes before
FLZ020>025-
GAZ132>136-149>154-162>166-501-501-281845-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 AM EDT MON APR 28 1997

TORNADO WATCH IS IN EFFECT UNTIL 9 AM EDT FOR ALL OF SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS
ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA
...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL
AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS MOVING ACROSS
SOUTHEAST GEORGIA. ANOTHER CLUSTER OF STORMS IN THE EASTERN GULF
OF MEXICO WILL ALSO MOVE INTO THE REGION. THE POTENTIAL WILL EXIST
TORNADOES AND LARGE HAIL. LOCALLY HEAVY RAINS OF 1 TO 2 INCHES
IS ALSO POSSIBLE. SINCE THE GROUND IS ALREADY SATURATED FROM
RECENT HEAVY RAINS WATER WILL POND QUICKLY ON ROADWAYS AND SOME
FLOODING IN LOW LYING AREAS IS POSSIBLE.

TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS
IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER
OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER
IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO
NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A
TORNADO IN AN AUTOMOBILE.

EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE
WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE
NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING.

PETERSON
Special weather statement, Apr 28, 6:14 AM EDT, 4 hours 43 minutes before
FLZ020>025-
GAZ132>136-149>154-162>166-501-501-281845-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 AM EDT MON APR 28 1997

TORNADO WATCH IS IN EFFECT UNTIL 9 AM EDT FOR ALL OF SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS
ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA
...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL
AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS MOVING ACROSS
SOUTHEAST GEORGIA. ANOTHER CLUSTER OF STORMS IN THE EASTERN GULF
OF MEXICO WILL ALSO MOVE INTO THE REGION. THE POTENTIAL WILL EXIST
TORNADOES AND LARGE HAIL. LOCALLY HEAVY RAINS OF 1 TO 2 INCHES
IS ALSO POSSIBLE. SINCE THE GROUND IS ALREADY SATURATED FROM
RECENT HEAVY RAINS WATER WILL POND QUICKLY ON ROADWAYS AND SOME
FLOODING IN LOW LYING AREAS IS POSSIBLE.

TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS
IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER
OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER
IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO
NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A
TORNADO IN AN AUTOMOBILE.

EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE
WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE
NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING.

PETERSON
Local storm report, Apr 28, 8:38 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
838 AM EDT MON APR 28 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    ARGYLE                    GA   TORNADO
04/28/97   CLINCH                         15 HOMES DAMAGED IN ARGYLE
                                          AREA DUE TO TORNADO

0520 AM    ARGYLE                    GA   WIND DAMAGE
04/28/97   CLINCH                         TWO COUNTY ROADS CLOSED
                                          DUE TO DOWNED TREES.

0530 AM    MANOR                     GA   WIND DAMAGE
04/28/97   WARE                           NUMEROUS TREES DOWN ALONG
                                          RT 84

0550 AM    WAYCROSS                  GA   TORNADO
04/28/97   WARE                           PUBLIC RPT OF ROOF LIFTED
                                          OFF HOUSE BY TORNADO SE
                                          WAYCROSS AREA NEAR THE
                                          BRANTLEY COUNTY LINE
Local storm report, Apr 28, 8:42 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
838 AM EDT MON APR 28 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    ARGYLE                    GA   TORNADO
04/28/97   CLINCH                         15 HOMES DAMAGED IN ARGYLE
                                          AREA DUE TO TORNADO

0520 AM    ARGYLE                    GA   WIND DAMAGE
04/28/97   CLINCH                         TWO COUNTY ROADS CLOSED
                                          DUE TO DOWNED TREES.

0530 AM    MANOR                     GA   WIND DAMAGE
04/28/97   WARE                           NUMEROUS TREES DOWN ALONG
                                          RT 84

0550 AM    WAYCROSS                  GA   TORNADO
04/28/97   WARE                           PUBLIC RPT OF ROOF LIFTED
                                          OFF HOUSE BY TORNADO SE
                   @                       WAYCROSS AREA NEAR THE
                                          BRANTLEY COUNTY LINE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:08 AM EDTSevere Thunderstorm WarningJAXUnion52 min
Apr 28, 10:29 AM EDTSevere Thunderstorm WarningJAXBaker46 min
Apr 28, 10:42 AM EDTSevere Thunderstorm WarningJAXDuval, Nassau63 min
Apr 28, 11:00 AM EDTTornado WarningJAXDuval45 min
Apr 28, 11:08 AM EDTTornado WarningJAXNassau52 min
Apr 28, 4:56 AM EDTSevere Thunderstorm WarningJAXClinch49 min
Apr 28, 5:03 AM EDTTornado WarningJAXClinch, Ware42 min
Apr 28, 5:47 AM EDTTornado WarningJAXWare28 min
Apr 28, 11:32 AM EDTSevere Thunderstorm WarningJAXCamden43 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.